Alert archive / North Carolina / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 56, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 18, 2013, 8:24 PM EDT for Wayne County, Wilson County, North Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2013, 8:24 PM EDT (00:24 UTC)
- Expired
- Jun 18, 2013, 9:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 50 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1952 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 8.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:50 PM EDT, 5 hours 34 minutes earlier.
Area forecast discussion, Jun 18, 2:50 PM EDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EDT TUE JUN 18 2013 .SYNOPSIS... A COLD FRONT WILL APPROACH FROM THE NORTHWEST LATE TODAY...AND CROSS THE REGION TONIGHT. HIGH PRESSURE WILL BUILD INTO CENTRAL NC FROM THE NORTH WEDNESDAY THROUGH THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 250 PM TUESDAY... SLIGHT TO MODERATELY UNSTABLE AIR MASS RESIDES OVER CENTRAL NC AT MID-AFTERNOON THANKS TO PEAKS OF SUN HEATING UP AN AIR MASS WITH SFC DEWPOINTS IN THE UPPER 60S TO LOWER 70S. UPSTAIRS...A VORT MAXIMUM OVER THE CENTRAL APPALACHIANS CONTINUES TO ROTATE EASTWARD WITH ATTENDANT SHEAR AXIS EXTENDING SWWD ALONG THE SPINE OF THE SOUTHERN APPALACHIANS. THIS MID LEVEL FEATURE AIDING TO ENHANCE THE 925-850MB FLOW WHICH IS ADVECTING ADDITIONAL MOISTURE INTO THE COLUMN. LATEST SATELLITE TOTAL BLEND PRECIP WATER PRODUCT DEPICTS VALUES BETWEEN 1.8-2 INCHES OVER OUR FORECAST AREA. THOUGH MID LEVEL LAPSE RATES ARE MEAGER...ENOUGH JUICE EXISTS IN THE ATMOSPHERE TO SUPPORT THE DEVELOPMENT OF NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS LATE THIS AFTERNOON THROUGH EARLY EVENING AS THE MID LEVEL SHEAR AXIS CROSSES THE REGION. CURRENT 0-6KM SHEAR VALUES IN THE 30-40KT RANGE OVER THE NW PIEDMONT SUPPORT THE IDEA OF CONVECTION FORMING INTO A LINE AS IT MARCHES EAST-SE. CANNOT RULE OUT THE POSSIBILITY OF AN ISOLATED STRONG-SEVERE STORM WITH WIND GUSTS 40-50 MPH. STILL BELIEVE MAIN WEATHER HAZARD WILL BE TORRENTIAL DOWNPOURS WITH RAINFALL RATES 2-3 INCHES PER HOUR POSSIBLE IN A FEW OF THE STORMS. FORTUNATELY STEERING WINDS CLOSE TO 25KTS SO STORMS WITH THIS MAGNITUDE OF RAIN SHOULD NOT SETTLE OVER ONE SPOT VERY LONG. BULK OF CONVECTIVE ALLOWING MODELS AS WELL AS THE 11Z HRRR SUGGEST THE BROKEN LINE OF CONVECTION CROSSING THE PIEDMONT BETWEEN 21Z-00Z...AND INTO THE SANDHILLS AND COASTAL PLAIN 23Z-02Z. PLAN TO MAINTAIN CATEGORICAL POPS IN THE NW PIEDMONT LATE THIS AFTERNOON THEN SPREAD THESE HIGHER POPS SEWD WITH TIME. WILL INTRODUCE DECREASING POPS BY EARLY EVENING IN THE NW PIEDMONT...THEN TREND POPS LOWER OVER THE REMAINDER OF THE FORECAST BETWEEN 02Z-06Z. OVERNIGHT...SFC COLD FRONT WILL PROGRESS SEWD AND SHOULD LIE WSW-ENE ACROSS OUR FAR SOUTHERN-SE COUNTIES AT DAYBREAK. THIS FEATURE SHOULD INTERACT WITH AVAILABLE MOISTURE TO TRIGGER SCATTERED SHOWERS OVERNIGHT. STILL MUGGY OVERNIGHT THOUGH THE FAR N-NW SECTIONS MAY START TO FEEL A LITTLE LESS HUMID BY DAYBREAK. MIN TEMPS MID 60S TO NEAR 70. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... AS OF 250 PM TUESDAY... STRONGER S/W IN THE NORTHERN STREAM WILL CROSS THE NORTHERN MID ATLANTIC WHILE THE TAIL END OF THE SHEAR AXIS APPROACHES OUR NORTHERN COUNTIES BY EARLY EVENING. NLY FLOW BEHIND THE INITIAL MID LEVEL TROUGH WILL ADVECT DRIER AND SLIGHTLY MORE STABLE AIR INTO CENTRAL NC. WHILE CLOUDS WILL LIKELY STICK AROUND DUE TO RESIDUAL MOISTURE AND CYCLONIC CURVATURE IN THE MID LEVEL FLOW...CONVECTIVE COVERAGE SHOULD BE LESS NUMEROUS WEDNESDAY AFTERNOON AND NOT AS ROBUST. EXPECT TWO MAIN AREAS OF PRECIP...ONE OVER THE FAR SOUTH IN VICINITY OF THE NEARLY STATIONARY SFC FRONT...AND THE OTHER OVER THE FAR NORTH AHEAD OF THE SWD ADVANCING MID LEVEL SHEAR AXIS. PLAN TO CAP POPS NO HIGHER THAN 50 PERCENT (NEAR SC BORDER) WITH A 1-IN-3 CHANCE ACROSS THE NORTH. AS ATMOSPHERE STABILIZES IN THE EARLY EVENING...EXPECT MAJORITY OF THE CONVECTION TO DISSIPATE THOUGH A STRAY SHOWER MAY STILL OCCUR IN VICINITY OF THE SHEAR AXIS ACROSS THE NORTH. THIS SHEAR AXIS WILL CONTINUE TO PROGRESS SE OVERNIGHT AND EXIT THE REGION BY DAYBREAK THU. SUBSIDENCE BEHIND THIS FEATURE WILL AID TO DISSIPATE THE CLOUD COVERAGE AFTER MIDNIGHT. EXPECT A FAIRLY UNIFORM TEMP FIELD WEDNESDAY DUE TO CLOUD COVERAGE AND LOW LEVEL COLD AIR ADVECTION. MAX TEMPS NEAR 80 NORTH TO LOWER 80S SOUTH. MIN TEMPS WEDNESDAY NIGHT IN THE MID 60S. && .LONG TERM /THURSDAY THROUGH TUESDAY/... AS OF 215 PM TUESDAY... THURSDAY THROUGH FRIDAY...HEIGHTS ALOFT RISE OVER CENTRAL NORTH CAROLINA...WITH A SUBSIDENT AIR MASS IN PLACE OVER THE AREA. PRECIPITABLE WATER VALUES REMAIN HIGHER THURSDAY RELATIVE TO FRIDAY...BETWEEN AN INCH AND 1.5 INCHES ON THE FORMER COMPARED TO A DECREASE FROM THE NORTHEAST TO AT OR BELOW AN INCH FRIDAY. BOTH THE GFS AND NAM BUFR SOUNDINGS...AND PARTICULARLY THE LATTER...FORECAST ENOUGH MOISTURE AROUND 850MB THURSDAY FOR AREAS OF CU TO FORM...MORE LIKELY TOWARD THE WESTERN PIEDMONT WHERE THE 850MB MOISTURE IS HIGHEST. K INDICES FALL FROM THE NORTHEAST AS WELL THURSDAY AFTERNOON CONTINUING INTO FRIDAY...WITH K INDICES WELL INTO NEGATIVE VALUES BY FRIDAY AFTERNOON. IN TERMS OF DEEP CONVECTION...AMPLE OVERALL CIN AND GRADUAL WARMING ALOFT WITH CONVERGENCE ALOFT SHOULD PRECLUDE THAT. THERE SHOULD BE A FEW MORNING GUSTS WITH INITIAL MIXING THURSDAY IN THE LOWER TO MID TEENS KTS IN THE MODESTLY TIGHT GRADIENT BETWEEN AN INVERTED TROUGH OFF OF THE COAST AND SURFACE HIGH PRESSURE BUILDING IN FROM THE NORTHWEST...BUT OVERALL 925MB WINDS ARE MAINLY AROUND 10KT. 1000-850MB THICKNESSES SUGGEST HIGHS IN THE LOWER TO MID 80S BOTH DAYS...CLOSE TO OR ON THE LOWER SIDE OF MOS GUIDANCE. OVERNIGHT LOWS THURSDAY NIGHT AROUND 60 TO THE MID 60S...MINS POSSIBLY TEMPERED A LITTLE OVER THE SOUTHWEST PIEDMONT BY SLIGHTLY GREATER UPPER-LEVEL MOISTURE FORECAST BY BOTH THE NAM AND THE GFS. FRIDAY NIGHT THROUGH TUESDAY...UPPER RIDGING CONTINUES TO BUILD IN. AROUND THE RIDGE...THERE COULD BE A WEAK MID-LEVEL SHORTWAVE OR TWO THAT ATTEMPTS TO MOVE...OR HAS SOME SUCCESS MOVING...INTO CENTRAL NORTH CAROLINA ESPECIALLY LATE IN THE WEEKEND AND EARLY NEXT WEEK. THE MOISTURE OF THE MEAN AIR MASS...AND MOISTURE AT THE SURFACE...INCREASE SUNDAY INTO MONDAY...WITH SURFACE DEW POINTS EXPECTED TO INCREASE TO AROUND 70F BY MONDAY...CONTINUING INTO TUESDAY. WITH SURFACE RIDGING OVER THE GULF CURRENTLY FORECAST...IT SHOULD BE A GRADUAL MOISTURE INCREASE ESPECIALLY AT THE SURFACE...AND COARSE MODEL SOUNDINGS AT LEAST INTO SUNDAY AFTERNOON HAVE A GOOD CONSENSUS OF AT LEAST BEING WEAKLY CAPPED ALOFT. WILL MAINTAIN THE DRY FORECAST FRIDAY NIGHT THROUGH THE WEEKEND...BUT WITH INCREASING MOISTURE...SOME GUIDANCE SUGGESTING A WEAKNESS IN THE MID-LEVEL HEIGHTS TRANSLATING INTO COOLING ALOFT...AT LEAST SOME QPF BY MUCH OF THE CURRENT LONG-TERM GUIDANCE...AND MEX MOS POPS NEAR OR ABOVE CLIMATOLOGY...WILL INTRODUCE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS AT THE END OF THE PERIOD MONDAY AND TUESDAY. FORCING SHOULD BE LIMITED TO WEAK SURFACE TROUGHINESS...SEA BREEZE...AND/OR WEAK MID-LEVEL PVA AT TIMES...WHICH MAY BE ENOUGH FOR ISOLATED SHOWERS AND THUNDERSTORMS IN A RELATIVELY MOIST AIR MASS. 1000-850MB THICKNESSES GRADUALLY RISE...WHICH...ALONG WITH MOS GUIDANCE...WOULD SUGGEST HIGHS RISING TO AT OR ABOVE NORMAL BY SUNDAY. IF THE SURFACE DEW POINT IS A LITTLE HIGHER THAN FORECAST PRIMARILY DUE TO SLIGHTLY LESS MIXING...MAXIMUM AFTERNOON HEAT INDICES COULD RISE TO AROUND 100 BY MONDAY. && .AVIATION /17Z TUESDAY THROUGH SUNDAY/... AS OF 1210 PM TUESDAY... A SURFACE COLD FRONT SLOWLY ADVANCING SOUTHEASTWARD WILL INTERACT WITH THE MOIST AND SLIGHTLY UNSTABLE AIR MASS TO TRIGGER NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS CENTRAL NC LATER THIS AFTERNOON THROUGH TONIGHT. THE SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED TO BE GREATEST BETWEEN 4 PM AND 10 PM. THE CONVECTIVE ACTIVITY WILL CREATE WIDESPREAD MVFR CEILINGS/VISIBILITY WITH POCKETS OF IFR CEILING/VISIBILITY IN THE HEAVIER SHOWERS. THE COLD FRONT SHOULD CROSS THE TRIAD TERMINALS AROUND 10 PM...THE KRDU/KRWI TERMINALS BETWEEN 1 AM AND 3 AM...AND THE KFAY VICINITY BETWEEN 3-5 AM. AHEAD THE BOUNDARY EXPECT IFR CEILINGS ALONG WITH A FEW SHOWERS. THE PASSAGE OF THE FRONT WILL BE NOTED BY SURFACE WINDS VEERING FROM THE SW TO THE NORTH-NORTHWEST. AVIATION CONDITIONS WILL BEGIN TO IMPROVE WEDNESDAY MORNING AS DRIER MORE STABLE AIR FLOWS INTO THE REGION BEHIND THE EXITING FRONT. EXPECT A RETURN TO VFR CONDITIONS THOUGH A STRATOCU DECK WILL LIKELY DEVELOP WEDNESDAY AFTERNOON WITH BASES 3000-4000FT. HIGH PRESSURE WILL BUILD INTO AND LINGER OVER CENTRAL NC WEDNESDAY NIGHT THROUGH THE WEEKEND. THIS WEATHER SYSTEM WILL BRING DRY AND STABLE CONDITIONS LEADING TO VFR PARAMETERS. THE EXCEPTION WILL BE A BRIEF PERIOD OF MVFR VISIBILITY DUE TO FOG...MAINLY IN THE COASTAL PLAIN. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...WSS NEAR TERM...WSS SHORT TERM...WSS LONG TERM...DJF AVIATION...WSS
Hazardous weather outlook, Jun 18, 10:52 AM EDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1052 AM EDT TUE JUN 18 2013 NCZ007>011-021>028-038>043-073>078-083>086-088-089-190930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1052 AM EDT TUE JUN 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL CROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND TONIGHT. DUE TO THE VERY MOIST AIR MASS AND THE POTENTIAL FOR SHOWERS AND STORMS TO REPEAT OVER THE SAME LOCATION...LOCALIZED FLOODING MAY OCCUR. THE THUNDERSTORMS ARE EXPECTED TO BE MOST NUMEROUS BETWEEN 3 PM AND 9 PM. ALSO A STRONG STORM OR TWO MAY PRODUCE A WIND GUST UP TO 45 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 18, 5:58 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
558 PM EDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG 3 SSW CONCORD 36.43N 79.09W
06/18/2013 PERSON NC TRAINED SPOTTER
ONE PINE TREE DOWN NEAR 1371 MAURICE DANIELS ROAD
&&
EVENT NUMBER RAH1300689
KRRLocal storm report, Jun 18, 6:24 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
624 PM EDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM WALL CLOUD WAKE FOREST 35.97N 78.52W
06/18/2013 WAKE NC TRAINED SPOTTER
ROTATING WALL CLOUD OBSERVED JUST NORTH OF MAIN STREET
AND CAPITAL BLVD IN WAKE FOREST
&&
EVENT NUMBER RAH1300690
KRRLocal storm report, Jun 18, 6:45 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
645 PM EDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM FUNNEL CLOUD 6 WNW BUNN 35.98N 78.35W
06/18/2013 FRANKLIN NC TRAINED SPOTTER
POSSIBLE TORNADO OBSERVED NEAR 40 BOXWOOD DRIVE IN
YOUNGSVILLE... POSSIBLY SOME DEBRIS SEEN BY THE SPOTTER
&&
EVENT NUMBER RAH1300691
KRRLocal storm report, Jun 18, 6:57 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
657 PM EDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 6 NE ROLESVILLE 35.98N 78.38W
06/18/2013 FRANKLIN NC TRAINED SPOTTER
TORNADO OBSERVED CROSSING TARBORO ROAD NEAR HARRIS
CHAPEL BAPTIST CHURCH... NUMEROUS TREES AND POWER LINES
DOWN... ROAD IS BLOCKED
&&
EVENT NUMBER RAH1300692
KRRSpecial weather statement, Jun 18, 7:38 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
738 PM EDT TUE JUN 18 2013
NCZ011-027-028-190100-
EDGECOMBE-HALIFAX-NASH-
738 PM EDT TUE JUN 18 2013
...STRONG THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS
NASH...HALIFAX AND EDGECOMBE COUNTIES THROUGH 900 PM EDT...
AT 735 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HALIFAX TO BATTLEBORO TO 11
MILES NORTHEAST OF MIDDLESEX...OR ALONG A LINE EXTENDING FROM HALIFAX
TO 8 MILES NORTHEAST OF ROCKY MOUNT TO 9 MILES SOUTHWEST OF
NASHVILLE...MOVING EAST AT 30 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...ROCKY MOUNT...
TILLERY...SHARPSBURG...SCOTLAND NECK...KINGSBORO...HOBGOOD.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 127 AND 171.
HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.
&&
LAT...LON 3608 7731 3600 7740 3595 7737 3586 7746
3583 7777 3587 7783 3584 7785 3585 7788
3581 7797 3578 7822 3604 7781 3641 7767
3641 7754 3635 7758 3632 7757 3633 7744
3624 7737 3622 7738 3616 7727 3611 7722
TIME...MOT...LOC 2335Z 263DEG 25KT 3633 7757 3605 7767
3585 7800
KRRLocal storm report, Jun 18, 7:49 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
749 PM EDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FUNNEL CLOUD SHARPSBURG 35.87N 77.83W
06/18/2013 NASH NC 911 CALL CENTER
LAW ENFORCEMENT REPORTED A FUNNEL CLOUD NEAR COUNTY
LINE ROAD
&&
EVENT NUMBER RAH1300693
KRRThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:04 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 56 min |
| Jun 18, 9:13 PM EDT | Special Weather Statement | RAH | Wayne | 2 hr |
| Jun 18, 9:48 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett | 72 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.